Hail, Beltrami
- When
- July 31, 5:41 PM CST
- Where
- Beltrami County, 0.46 mi W of Debs
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 47.730, -95.130
Late in the afternoon of July 31st, a cold front extended from International Falls (MN) to Fargo (ND). Just after 4 pm CDT, thunderstorms formed along the front over portions of Clearwater and Beltrami counties, and dropped some large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Late in the afternoon of July 31st, a cold front extended from International Falls (MN) to Fargo (ND). Just after 4 pm CDT, thunderstorms formed along the front over portions of Clearwater and Beltrami counties, and dropped some large hail. By 7 pm CDT, thunderstorms formed even further westward along the front, or back into the Fargo-Moorhead area. This first line moved southeast and gradually weakened. Then, another line of thunderstorms formed after 9 pm CDT from Bemidji to the Fargo-Moorhead area. As this line moved southeast, it also dropped some large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 31, 1:53 PM CST, 3 hours 48 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 253 PM CDT Tue Jul 31 2018 .SHORT TERM...(This evening through Wednesday) Issued at 253 PM CDT Tue Jul 31 2018 Convection chances and strength tonight will be the main issue for the period. Northwesterly flow aloft with a digging shortwave trough has helped push a cold front into our northern counties. As of 19Z, the front had passed through DVL and GAF over to BDE. So far the CAPE along the front has been very limited, and only a few rain showers have been moving into northwestern MN. SPC meso analysis has the northern counties near the front well capped. However, ML CAPE values are in the 1000-1500 J/kg across parts of southeastern ND. Several of the high res runs such as the HRRR and a couple of HopWRF members have storms blossoming along the front between 22 and 00Z as the front pushes south into the area of high instability. The instability area is pretty narrow, and deep layer bulk shear is rather marginal with 25 to 30 kts. However, shear is more than we have seen lately, and some high based thunderstorms with the potential for large hail and damaging winds are not out of the question for a few hours this evening. The main band of thunderstorms will push southeastward by 03Z, although several of the CAMs have additional activity developing behind the surface cold front. Will continue to keep some POPs going for much of the night into tomorrow morning. High pressure will be building in behind the cold front tomorrow, with north winds bringing continued cold air advection for much of the day. Temps should stay mainly in the low 70s, although some upper 60s will be possible in the southeast with clouds hanging around a bit longer. .LONG TERM...(Wednesday night through Tuesday) Issued at 253 PM CDT Tue Jul 31 2018 Northwest flow aloft prevails Wednesday night in the wake of a shortwave trough. Surface flow shifts as we head into Thursday morning, becoming southerly and allowing moisture to advect into the region. The surface to 850mb flow continues to increase through the day on Thursday with enhanced long-fetch moisture flow into the region. A shortwave ridge will be building into the area at the same time, thus allowing temperatures to climb into the mid to upper 80s on Thursday and into the upper 80s to lower 90s on Friday with increasing humidity. A relatively weak cold front will push across the CWA on Friday with a reinforcing cold front Saturday evening. Given the increased moisture in place, instability will be elevated ahead of the front, with CAPE in the 3000 to 4500 J/Kg range. This, combined with bulk shear of 30 to 50 knots, will be favorable for severe thunderstorm development Friday afternoon with potentially strong thunderstorms on Saturday. For Sunday and Monday, several weak shortwaves will move through the area along northwest flow aloft. This will allow several opportunities for scattered showers and thunderstorms each afternoon and evening. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1228 PM CDT Tue Jul 31 2018 TAF sites are VFR and will remain so for most of the period. Convection will move into the area along a cold front during the late afternoon/evening. Not great consistency between models as far as timing and placement, but have at least a VCSH or VCTS mention at all but KDVL. A few of the model runs try and bring some MVFR ceilings into the eastern forecast area later tonight, but pretty inconsistently and depending on convection. Have some ceilings around 3500 ft at KBJI with higher ceilings further west. The cold front pushing through will shift winds to the northwest, starting at KDVL in the next few hours, and moving south and east across the forecast area. Bumped up winds a bit with some gusts near 20 kts possible along and behind the front. Winds will settle down overnight but will stay around 10 kts from the north. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...JR LONG TERM...Lynch AVIATION...JR
Hazardous Weather Outlook National Weather Service Grand Forks ND 532 AM CDT Tue Jul 31 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 532 AM CDT Tue Jul 31 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Showers and thunderstorms are likely as a cold front pushes through the region this evening and into the overnight hours. One or two severe storms will be possible with hail up to one inch and wind gusts up to 60 mph possible. The best chance for rain will be along and south of highway two across Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances return to the region Friday and Saturday, although exact details are still uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation not expected.
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 516 PM CDT TUE JUL 31 2018 MNZ009-016-017-312300- North Beltrami MN-North Clearwater MN-South Beltrami MN- 516 PM CDT TUE JUL 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BELTRAMI AND NORTHERN CLEARWATER COUNTIES UNTIL 600 PM CDT... At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles north of Berner, or 37 miles east of Thief River Falls, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Lower Red Lake around 540 PM CDT. Little Rock around 555 PM CDT. Red Lake, Redby and Island Lake in Beltrami County around 600 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Lower Red Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4803 9480 4773 9494 4796 9559 4812 9547 TIME...MOT...LOC 2215Z 290DEG 21KT 4799 9537 NC
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 616 PM CDT TUE JUL 31 2018 MNZ009-016-017-010000- North Beltrami MN-North Clearwater MN-South Beltrami MN- 616 PM CDT TUE JUL 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BELTRAMI AND NORTHERN CLEARWATER COUNTIES UNTIL 700 PM CDT... At 615 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Red Lake to near Berner. Movement was south at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Strong thunderstorms will be near... Red Lake, Redby and Little Rock around 620 PM CDT. Island Lake in Beltrami County around 630 PM CDT. Nebish around 645 PM CDT. Clearbrook around 655 PM CDT. Puposky and Leonard around 700 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4758 9462 4757 9551 4789 9556 4790 9489 TIME...MOT...LOC 2315Z 341DEG 13KT 4786 9497 4784 9543 NC
The Fargo/Grand Forks radar (KMVX), 166 km away, was scanning. The volume nearest the first event began at 23:39 UTC.
5 hail. Local standard time, as filed.
Penny to nickel sized hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762126, 762127, 762128, 762129, 762130.